EconPapers    
Economics at your fingertips  
 

A conditional heteroscedastic VaR approach with alternative distributions

Ramona Serrano Bautista () and Leovardo Mata Mata ()
Additional contact information
Ramona Serrano Bautista: Universidad Panamericana, Mexico
Leovardo Mata Mata: Universidad Anahuac, Mexico

EconoQuantum, Revista de Economia y Finanzas, 2020, vol. 17, issue 2, 81-98

Abstract: Objective The purpose of this paper is to explore different distributions in conditional Value at Risk (VaR) modeling as an option in the Mexican market. Methodology We estimate a GARCH model under the Gaussian, Normal Inverse Gaussian, Skew Generalized t and the Stable distribution assumption, then we implement the model in predicting one-day ahead VaR, and finally we examine the performance among the four VaR models during a period of high volatility. Results The backtesting result confirms that the stable-VaR approach outperforms the other models in the VaR’s prediction at a 99% confidence level. Limitations Although the VaR is a widely used risk measure, it is not a coherent risk measure, for this reason, a natural extension of our work should be to estimate the expected shortfall and this may produce different insights. Conclusions Our findings reveal that models that consider some empirical characteristics of financial returns such as leptokurtic, volatility clustering and asymmetry improve the VaR predicting capacity. This finding is important in the search for more robust approaches for VaR estimates.

Keywords: VaR; garch; Stable distribution; Generalized Skew t distribution; Normal Inverse Gaussian distribution. (search for similar items in EconPapers)
JEL-codes: C22 C53 G17 (search for similar items in EconPapers)
Date: 2020
References: Add references at CitEc
Citations:

Downloads: (external link)
https://econoquantum.cucea.udg.mx/index.php/EQ/article/view/7125
https://econoquantum.cucea.udg.mx/index.php/EQ/issue/view/698

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:qua:journl:v:17:y:2020:i:2:p:81-98

Access Statistics for this article

EconoQuantum, Revista de Economia y Finanzas is currently edited by Isai Guizar Mateos

More articles in EconoQuantum, Revista de Economia y Finanzas from Universidad de Guadalajara, Centro Universitario de Ciencias Economico Administrativas, Departamento de Metodos Cuantitativos y Maestria en Economia. Contact information at EDIRC.
Bibliographic data for series maintained by Sandra Ivett Portugal Padilla ().

 
Page updated 2025-03-19
Handle: RePEc:qua:journl:v:17:y:2020:i:2:p:81-98